What to do if Zoloft makes you apathetic? (5 helpful tips)
What to do if Zoloft makes you apathetic?
The following ways can help you with Zoloft-induced apathy:
- Talk to your healthcare provider
- Consider psychotherapy
- Revisit moments that brought you joy
- Spend time with your loved ones
- Engage in activities that you used to enjoy
Talk to your healthcare provider
If Zoloft is making you apathetic, it’s best to discuss this with your healthcare provider. Zoloft, also known as sertraline, is one of the most commonly prescribed antidepressants that can make you emotionally numb. It can make you lose interest in things and people and can make you feel like a zombie (1).
The best approach to dealing with such side effects is to talk to your provider and discuss all your concerns. Your doctor will help adjust your treatment plan to make you feel better. In clinical settings, dose reduction is considered quite helpful in reducing the intensity of adverse events.
Research studies have also indicated that dose reduction can help with sertraline-induced apathy (2). It is important to note that feeling apathetic can also be a symptom of the mental health condition for which you’re using Zoloft.
So, your doctor needs to determine whether your apathy is a symptom of depression or sertraline-induced (2). This helps determine whether it’s a side effect and dose adjustment should be considered, or if your depression needs better management.
In severe cases, healthcare providers may combine another medication with Zoloft to manage dopamine levels, which can help with apathy.
Psychotherapies or one-on-one behavioural therapy can help you with apathy. A trained therapist will talk to you about your apathy and its severity and will help manage your emotions (3).
Opening up to someone who is there to support you, without personal judgement, can be easier than discussing such feelings with those with whom you feel emotionally vulnerable. A trained therapist will also suggest some helpful ways to process your emotions and some activities that you can engage in to get better.
Revisit moments that brought you joy
Taking a trip down memory lane and revisiting your happy memories can trigger an emotional change in you. This is something that your therapist might also suggest or ask you about the happiest moment of your life. Defining it to someone and wording it out can take you back to those feelings and the joy that moment brought you.
You can also try journaling and penning it down. It can also take you back to the happy times, and you’ll feel something. It can also make you desire such happy, peaceful moments again, which is a good sign for people with apathy.
Spend time with your loved ones
Spending time with your loved ones can also help make you feel attached to your emotions. People who are close to you, understand you, and make you look at the brighter side are pure joy and can remind you of what you are worth and how you should be happy and contented.
So, if you’re feeling like a zombie, try to challenge yourself and plan an outing with that best friend you haven’t called in a while or that family member you don’t feel like talking to.
It is difficult to reach out or plan something when you’re feeling apathetic, but once you do and you go out and have a good time, it’ll all be worth it. Humans are designed to coexist, and being with people who understand us can help us through our difficult times.
Engage in activities that you used to enjoy
Engaging in activities that you once enjoyed or loved can also be a way out of your apathy. Even if Zoloft affects your emotions, forcing yourself and your brain to do things that you know you enjoy can make a positive change. Some examples of such activities are:
Does research link sertraline with apathy?
Yes, research studies do link Zoloft with apathy, and this is one of the frequently reported side effects of selective serotonin reuptake inhibitors (SSRIs), including Zoloft (sertraline). Some case reports of apathy syndrome with Zoloft use have also been documented (4).
The prevalence of apathy or emotional blunting with SSRIs was reported to be 20-90% (5). However, research also shows that SSRI-induced apathy does respond well to dose reduction (2).
Furthermore, some research studies have indicated that sertraline, out of all the other SSRIs, might be associated with dopamine reuptake inhibition to some extent, which means less apathy with this antidepressant (6).
However, clinical data does not fully support this claim, and people do experience apathy with sertraline just as much as other members of the class (6).
The potential effects of sertraline on emotions
In my experience as a pharmacist, I have seen many cases of emotional blunting and apathy with antidepressants, and sertraline is no exception. However, these cases do get better with:
- Dose reduction
- Giving some time for your body to adjust to the medication
- Healthy lifestyle changes
Similarly, negative lifestyle factors, like added stress, alcohol use, etc., and poor relationships can also trigger apathy in susceptible individuals, and apathy is also prevalent with worsening depression. It’s okay to take meds to help you with your symptoms, but you also need to put in your effort.
Try to find ways to calm yourself down, engage in things you enjoy, and distance yourself from people who bring you down. Additionally, you should pay attention to your diet and how much you’re moving throughout the week.
Trust me, taking care of yourself is the best thing you can do. We live in our bodies and are stuck with ourselves for life, so we might as well make it worth our while.
- The Food and Drug Administration (FDA). HIGHLIGHTS OF PRESCRIBING INFORMATION. ZOLOFT (sertraline hydrochloride) tablets, for oral use. Available from: https://www.accessdata.fda.gov/drugsatfda_docs/label/2016/019839s74s86s87_20990s35s44s45lbl.pdf
- Kodela S, Venkata PD. Antidepressant-induced apathy responsive to dose reduction. Psychopharmacol Bull. 2010;43(4):76-9. PMID: 21240154. https://pubmed.ncbi.nlm.nih.gov/21240154/
- Fahed M, Steffens DC. Apathy: Neurobiology, Assessment and Treatment. Clin Psychopharmacol Neurosci. 2021 May 31;19(2):181-189. doi: 10.9758/cpn.2021.19.2.181. PMID: 33888648; PMCID: PMC8077060. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8077060/
- Sato S, Asada T. Sertraline-induced apathy syndrome. J Neuropsychiatry Clin Neurosci. 2011 Winter;23(1):E19. doi: 10.1176/jnp.23.1.jnpe19. PMID: 21304117. https://pubmed.ncbi.nlm.nih.gov/21304117/
- Masdrakis VG, Markianos M, Baldwin DS. Apathy associated with antidepressant drugs: a systematic review. Acta Neuropsychiatr. 2023 Aug;35(4):189-204. doi: 10.1017/neu.2023.6. Epub 2023 Jan 16. PMID: 36644883. https://pubmed.ncbi.nlm.nih.gov/36644883/
- Padala PR, Padala KP, Majagi AS, Garner KK, Dennis RA, Sullivan DH. Selective serotonin reuptake inhibitors-associated apathy syndrome: A cross-sectional study. Medicine (Baltimore). 2020 Aug 14;99(33):e21497. doi: 10.1097/MD.0000000000021497. PMID: 32871995; PMCID: PMC7437849. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7437849/